Extreme Cold/Wind Chill, Traverse
- When
- February 3, 8:33 AM CST to 12:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- ASOS
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
With Arctic air already in place across the region, breezy conditions resulted in dangerous wind chills Thursday morning with readings as low as 42 degrees below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
With Arctic air already in place across the region, breezy conditions resulted in dangerous wind chills Thursday morning with readings as low as 42 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 3, 5:28 AM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
528 AM CST Thu Feb 3 2022
.UPDATE...
Issued at 526 AM CST Thu Feb 3 2022
See updated aviation discussion below.
&&
.SHORT TERM...(Today through Friday Afternoon)
Issued at 316 AM CST Thu Feb 3 2022
Strong surface high pressure currently centered over the eastern
Dakotas will begin to slide eastward this morning, then exits to the
east of the CWA this afternoon. Cold temperatures and bitterly cold
wind chills will remain over much of the region through midday or
so, and Wind Chill Advisories and Warnings remain in effect at this
time. Will see a decent pressure gradient develop over central South
Dakota this afternoon between the exiting high and approaching low
pressure, and will see WAA usher some warmer air northward over
areas with little to no snow cover, allowing temperatures to rise
into the teens and 20s. This will not be the case over the far east,
where the WAA will not kick in until much later in the day, and will
therefore only see highs in the single digits either side of zero.
The low, and its associated frontal boundary, will track across the
region tonight. The CAMs continue to hint at the possibility of some
light snow showers along the boundary across parts of the western
CWA, so will keep a small POP going for that area during the
overnight hours, but with no mention of accumulations. Also looking
at the potential for some downslope winds along the Sisseton Hills
region late tonight into early Friday morning as winds become more
westerly with the front moving through and a mid level shortwave
skirts the region. Generally looking at the potential for 30 to 35
mph gusts, which may be enough to loft some of the current snow pack
in that region. Overnight low temperatures will range from the
single digits below zero across much of the northern and eastern
CWA, to around 10 above zero across south central South Dakota. The
front exits the area early Friday morning, with high pressure
dropping back in from the north. High temperatures on Friday will
range from around zero northeast, to the mid 20s southwest.
.LONG TERM...(Friday Evening through Wednesday)
Issued at 316 AM CST Thu Feb 3 2022
This forecast period will be marked by an up and down temperature
pattern with breezy to windy conditions at times as a series of
clipper-type low pressure systems move through the region. Setting
out Friday night into Saturday morning, sfc high pressure will be
exiting to our southeast as the next clipper and upper wave take
shape to our northwest. This system is progged to push across the
Dakotas and into MN on Saturday into Saturday night. During the day,
our CWA will underneath the influence of a warm air advection
pattern. With favorable mixing winds, we should see a decent bump up
in daytime temps with readings in the 30s and 40s for most to
perhaps around 50 degrees in some of our western zones. Winds will
become breezy to windy initially out of the south-southwest earlier
in the day and then switch around to the west to northwest later in
the day into Saturday night as a cold front sweeps through.
Most of the precip associated with this system looks to fall across
parts of ND and northern MN. A cold air advection pattern resumes
late Saturday through Sunday. Wouldn't be surprised to see some
flurries or light snow with the fropa Saturday night. However,
moisture looks pretty limited, so the dry blended guidance still
suffices for the moment. Temperatures will cool back fairly
significantly between Saturday's highs and Sunday's highs, perhaps
20 to 30 degrees cooler. Sfc high pressure will descend down upon
the eastern Dakotas and western MN on Sunday into Sunday night
before sliding away from us on Monday. Coldest temperatures again
look to hover over our northeast zones with subzero temps by Monday
morning. We then look to turn the corner again on the arctic air.
Guidance still remains consistent in resuming a warm air advection
pattern early next week as a mild Pacific air mass spreads across
the area. Temperatures should be well above normal with mainly dry
conditions through the end of the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 526 AM CST Thu Feb 3 2022
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will prevail across the area today and tonight.
South winds will increase into the 15 to 25 knot range across
central South Dakota late this morning, and will continue through
the afternoon hours.
&&
.FIRE WEATHER...
Issued at 316 AM CST Thu Feb 3 2022
Breezy south winds will develop across central South Dakota this
afternoon, with relative humidity values falling into the 25 to 35
percent range. This will bring an elevated fire danger to central
South Dakota. Saturday appears to be another day of elevated
fire danger across central South Dakota as temperatures rise to
above normal values and northwest winds become gusty. Relative
humidity is forecast to be in the 35 to 45 percent range.
As the ground remains snow-free, any days with above normal
temperatures and breezy conditions which combine with humidity below
40 percent will bring elevated fire weather conditions to central
South Dakota. This appears to be possible early next week as well.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST /11 AM MST/ today for SDZ003-
004-009-010-018>023.
Wind Chill Warning until noon CST today for SDZ005>008-011.
Wind Chill Advisory until noon CST /11 AM MST/ today for
SDZ015>017.
MN...Wind Chill Advisory until noon CST today for MNZ046.
Wind Chill Warning until noon CST today for MNZ039.
&&
SHORT TERM...Parkin
LONG TERM...Vipond
AVIATION...Parkin
FIRE WEATHER...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 340 AM CST Thu Feb 3 2022 SDZ003-004-009-015-016-033>037-045-048-051-040945- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- 340 AM CST Thu Feb 3 2022 /240 AM MST Thu Feb 3 2022/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Elevated fire danger conditions are possible this afternoon as breezy south winds develop and relative humidities fall into the 25 to 35 percent range. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated fire danger conditions are possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-SDZ005>008-011-040945- Traverse-McPherson-Brown-Marshall-Roberts-Day- 340 AM CST Thu Feb 3 2022 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Bitterly cold wind chills of 30 below zero or colder are expected through midday, and will be possible again this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ046-SDZ010-017>023-040945- Big Stone-Edmunds-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel- 340 AM CST Thu Feb 3 2022 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Bitterly cold wind chills of 25 to 35 below zero are expected through midday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 AM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM EXTR WIND CHILL 2 N BRITTON 45.82N 97.74W
02/03/2022 M-36 F MARSHALL SD AWOS
AWOS STATION KBTN 1 NNE BRITTON.
0445 AM EXTR WIND CHILL 7 S CLAREMONT 45.57N 98.03W
02/03/2022 M-35 F BROWN SD MESONET
MESONET STATION GOTS2 GROTON 9 NNE (SD
MESONET).
&&The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002225, 1002226.